Intestinal obstruction caused by a laxative drug, Psyllium
Psyllium in granular dosage form is used as an over – the counter safe laxative drug. It has a considerable hygroscopic propriety which allows it to retain water and expands rapidly to become many times of its original size

The present case appears in the journal Annals of Surgery and Medicine. 21-year-old man presented to the Emergency Department complaining of lower abdominal pain and constipation for five days. He was discharged home on Psyllium for treatment of the constipation.

Two days later, he returned to the Emergency Department complaining of increased abdominal distension without passing any stools. The patient was diagnosed to have an incomplete intestinal obstruction resulting from ingesting Psyllium husks without adequate amount of fluids. The patient was treated conservatively.

Learning Points:-
• Psyllium has a reputation of being safe and effective medication for patients suffering from chronic constipation, especially in elderly.

• The patient who ingested Psyllium husks as a herbal medication did not receive adequate amount of fluids. Consequently, he developed intestinal obstruction.

• Similar cases have been reported in the English literature including cases of esophageal obstruction in elderly patients and following gastric banding operations.

• Furthermore, Psyllium administration with oral contrast in computed tomography enterography may precipitate bowel obstruction in the presence of organic obstruction or post-operative ileus.

• Psyllium can worsen the constipation if not taken appropriately. It is important to instruct patients who are receiving psyllium ingredients to drink a good amount of fluids to avoid the development of bowel obstruction especially in long-term use of such laxative.

Read about the case in detail here: https://pxmd.co/4usVu
Like
Comment
Share